The Elusive Line Between Side Effects of Opioid Abuse and Chronic Hepatitis C Symptoms
Pain isn’t a pleasant thing to experience, but it’s how our bodies communicate to us that something is wrong that requires our attention. One of the serious issues with my father’s substance abuse was that he was constantly self-medicating psychological and physical pain instead of heeding its potential warnings that he had chronic hepatitis C. Many of the symptoms he had that I am going to describe could have been attributed to his substance abuse, but they could have also been attributed to his untreated, chronic Hepatitis C – both of which he suffered with simultaneously.
Mental health issues and cognitive symptoms
For years, my father suffered with severe depression, brain fog, and memory issues which would render him bed-bound with no energy or interest in participating in his life outside of the mandatory demands of going to work. These symptoms could have been attributed to the mind-altering effects of the opioids that he was abusing, but they are also common cognitive experiences of people with chronic hepatitis C.1
Nerve problems and muscle/joint pain
As I mentioned in my last introductory post on my father’s substance abuse, he utilized minor fender-benders and department store slip-and-fall accidents as a means to continue receiving prescription opioids for joint and muscle pain, as well as neuropathy-type symptoms, that may or may not have been a result of such minor mishaps. It’s pretty common to experience nerve problems and joint and muscle problems impact anywhere from 40-80% of those living with chronic hepatitis C, too.1
Other common symptoms
My father would sometimes be found scratching himself on his face or parts of his abdomen, which could have been attributed to his opioid abuse since one of the side effects can be itching.2 On the other hand, being itchy is also a symptom of chronic hepatitis C. From time to time, my father would take breaks from his opioid use and withdrawal from opioids can cause abdominal pain and diarrhea3 – symptoms that my father often complained about. They are also symptoms of chronic hepatitis C.
Abusing substances interfered with and complicated my father’s connection and response to his body’s signals. It’s impossible to know if he would have experienced many or all of the above symptoms if he had not been abusing opioids whose side effects can so easily mimic the symptoms of chronic hepatitis C.
What dietary changes have you made to better manage hep C symptoms? (Select all that apply)